Alert archive / South Dakota / Tornado Warnings in 2013
Tornado Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Sep 7, 2013, 6:06 PM MDT for Harding County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2013, 6:06 PM MDT (00:06 UTC)
- Expired
- Sep 7, 2013, 6:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 4:21 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Sep 7, 4:53 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 7, 4:53 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SAT SEP 7 2013
.UPDATE...
ISSUED AT 450 PM MDT SAT SEP 7 2013
SVR TSTM WATCH HAS BEEN ISSUED FOR NERN WY AND NWRN SD. CURRENT
FOCUS IS ON THE CLUSTER OF SVR STORMS ALONG THE SERN MT/SWRN ND
BORDER WHICH IS EXPECTED TO DEVELOP INTO NWRN SD. ALSO NEED TO
WATCH FOR ANY DEVELOPMENT ALONG THE TROF OVER NERN WY.
&&
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 217 PM MDT SAT SEP 7 2013
CURRENT SURFACE MAP PLACES TROF ACROSS EASTERN WYOMING INTO
EASTERN MONTANA...WITH WEAK LEE SIDE EDDY ON THE NORTH SIDE OF THE
BLACK HILLS. THUNDERSTORMS DEVELOPING ACROSS EAST-CENTRAL MONTANA...WITH
CU FIELD EXTENDING THROUGH SOUTHEAST MONTANA/NORTHWEST SOUTH
DAKOTA. MLCAPE OF 1500-2000 J/KG CAPE LOCATED ALONG SURFACE TROF.
HRRR/LCL WRF CONTINUE TO SHOW ISOLATED CELLS DEVELOPING FROM THE
BLACK HILLS INTO NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING THROUGH
THIS AFTERNOON...WITH POSSIBLE MCS MOVING INTO NORTHWEST SOUTH
DAKOTA LATER THIS EVENING. SUFFICIENT SHEAR AVAILABLE FOR
ROTATING UPDRAFTS. SLOW STORM MOTION AND HIGH PRECIPITABLE WATER
WILL RESULT IN SIGNIFICANT RAINFALL RATES.
LATER THIS EVENING/OVERNIGHT...30-40KT LOW LEVEL JET SETS UP
ACROSS WESTERN SOUTH DAKOTA WITH WEAK 850-700MB THETA-E ADVECTION
ACROSS NORTHWEST SOUTH DAKOTA. THUNDERSTORM ACTIVITY SHOULD LINGER
THROUGH THE NIGHT ACROSS THAT AREA.
ON SUNDAY...UPPER RIDGE BREAKS DOWN AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. SURFACE TROF SLIDES EAST OF THE BLACK HILLS
EARLY IN THE DAY. LATE SUNDAY AFTERNOON/EVENING...AREA OF LOW
PRESSURE LIFTS NORTHEAST INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER
ROUND OF THUNDERSTORMS EXPECTED...WITH SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA.
&&
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 217 PM MDT SAT SEP 7 2013
EARLY IN THE WEEK...UPPER LEVEL RIDGE SHIFTS FURTHER EAST AS STRONG
SHORTWAVE TROF SLIDES ACROSS NORTHERN MONTANA. SURFACE COLD FRONT
PUSHES THROUGH MUCH OF THE FORECAST AREA ON MONDAY...WITH TEMPS
CLOSER TO AVERAGE. SHOWER AND THUNDERSTORM ACTIVITY SHIFTS SOUTH AND
EAST THROUGH THE DAY AS CANADIAN HIGH PRESSURE MOVES INTO THE
NORTHERN PLAINS. UPPER TROF AXIS SLIDES THROUGH THE NORTHERN PLAINS
TUESDAY INTO WEDNESDAY WITH DRY AND MILD CONDITIONS EXPECTED.
WESTERN RIDGE BUILDS LATE IN THE WEEK WITH NORTHWEST FLOW
DOMINATING. SMALL CHANCES FOR THUNDERSTORMS RETURN FOR THURSDAY AND
FRIDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 450 PM MDT SAT SEP 7 2013
SCT TSTMS WILL DEVELOP LATE THIS AFTN/EVE FROM NERN WY THROUGH
NWRN SD...AND MAY BECOME SEVERE WITH LARGE HAIL...GUSTY/ERRATIC
WINDS...AND TORRENTIAL RAINFALL. IFR TO LOCAL LIFR CONDITIONS
EXPECTED IN THE STRONGEST STORMS. STORMS MAY CONTINUE INTO THE
OVERNIGHT HOURS ON THE PLAINS OF WRN SD...BUT SHOULD BECOME MORE
HIGH BASED WITH THE THREAT FOR SEVERE STORMS DIMINISHING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-012-
013-024>026-028>031-072>074.
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ054-056-057-
071.
&&
UPDATE...JOHNSON
SHORT TERM...7
LONG TERM...15
AVIATION...JOHNSONHazardous weather outlook, Sep 7, 10:40 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1040 AM MDT SAT SEP 7 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1040 AM MDT (1140 AM CDT) SAT SEP 7 2013 ...FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS. SLOW MOVING THUNDERSTORMS MAY PRODUCE SIGNIFICANT RAINFALL OVER SHORT PERIODS OF TIME...RESULTING IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA ON SUNDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN SOUTH DAKOTA. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Sep 7, 5:58 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 SE LUDLOW 45.77N 103.29W
09/07/2013 E1.50 INCH HARDING SD PUBLIC
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:27 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 63 min |
| Sep 7, 6:29 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 61 min |
| Sep 7, 6:38 PM MDT | Flash Flood Warning | UNR | Harding, Perkins | 6 hr |
| Sep 7, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 36 min |
| Sep 7, 7:21 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 69 min |
| Sep 7, 8:09 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade, Perkins | 66 min |
| Sep 7, 8:29 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 46 min |
| Sep 7, 9:06 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 54 min |
| Sep 7, 9:52 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 83 min |
| Sep 8, 12:56 AM MDT | Flash Flood Watch | UNR | Harding, Perkins | 23 hr |
| Sep 8, 2:16 AM MDT | Special Weather Statement | UNR | Butte | 44 min |
| Sep 8, 2:33 AM MDT | Flash Flood Warning | UNR | Perkins | 8 hr |
| Sep 8, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 54 min |
| Sep 8, 3:51 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 39 min |
| Sep 8, 4:24 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 66 min |
| Sep 8, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 39 min |
| Sep 7, 10:53 PM MDT | Special Weather Statement | UNR | Crook | 67 min |
| Sep 8, 5:04 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 41 min |
| Sep 8, 5:51 PM MDT | Special Weather Statement | UNR | Campbell | 24 min |
Nearby
Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.